Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 82, NWS Chicago, IL

July 18, 2012DeKalb County, Kane County, Kendall County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 18, 2012, 9:02 PM CDT for DeKalb County, Kane County, Kendall County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 9:02 PM CDT (02:02 UTC)
Expired
Jul 18, 2012, 10:02 PM CDT
In force
60 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties DeKalb County, IL, Kane County, IL, Kendall County, IL

The radar

The Chicago radar (KLOT), 47 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:43 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS53 KLOT 190202
SVRLOT
ILC037-089-093-190315-
/O.NEW.KLOT.SV.W.0082.120719T0202Z-120719T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
902 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DE KALB COUNTY IN NORTH CENTRAL ILLINOIS...
  SOUTHWESTERN KANE COUNTY IN NORTHEAST ILLINOIS...
  NORTHWESTERN KENDALL COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 1015 PM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SYCAMORE TO DE KALB TO SHABBONA...AND MOVING SOUTHEAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WATERMAN AND CORTLAND AROUND 910 PM CDT.
  HINCKLEY AROUND 930 PM CDT.
  LITTLE ROCK AND SANDWICH AROUND 945 PM CDT.
  SUGAR GROVE AND PLANO AROUND 955 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

&&

LAT...LON 4179 8834 4170 8835 4161 8856 4179 8890
      4190 8888 4198 8879
TIME...MOT...LOC 0202Z 297DEG 18KT 4201 8873 4185 8876
          4179 8884
WIND...HAIL 60MPH <.50IN

$$

IZZI
4 follow-up statements
718 
WWUS53 KLOT 190214
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
914 PM CDT WED JUL 18 2012

ILC037-089-093-190315-
/O.CON.KLOT.SV.W.0082.000000T0000Z-120719T0315Z/
KANE IL-KENDALL IL-DE KALB IL-
914 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN DE
KALB...NORTHWESTERN KENDALL AND SOUTHWESTERN KANE COUNTIES UNTIL 1015
PM CDT...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CORTLAND TO WATERMAN...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HINCKLEY AROUND 925 PM CDT.
  SANDWICH AROUND 930 PM CDT.
  LITTLE ROCK AROUND 935 PM CDT.
  PLANO AROUND 945 PM CDT.
  SUGAR GROVE AROUND 950 PM CDT.


SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS!

LAT...LON 4178 8889 4198 8879 4179 8834 4170 8835
      4161 8856
TIME...MOT...LOC 0214Z 297DEG 18KT 4193 8867 4171 8871
WIND...HAIL 60MPH <.50IN

$$

IZZI
905 
WWUS53 KLOT 190229
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
929 PM CDT WED JUL 18 2012

ILC037-089-093-190315-
/O.CON.KLOT.SV.W.0082.000000T0000Z-120719T0315Z/
KANE IL-KENDALL IL-DE KALB IL-
929 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DE KALB...NORTHWESTERN KENDALL AND SOUTHWESTERN KANE COUNTIES UNTIL
1015 PM CDT...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MAPLE PARK TO SANDWICH...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...
  SANDWICH...LITTLE ROCK...PLANO AND SUGAR GROVE.

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS!

LAT...LON 4171 8875 4195 8873 4179 8834 4170 8835
      4161 8856
TIME...MOT...LOC 0230Z 297DEG 18KT 4189 8857 4167 8862
WIND...HAIL 60MPH <.50IN

$$

IZZI
303 
WWUS53 KLOT 190244
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
944 PM CDT WED JUL 18 2012

ILC037-190253-
/O.CAN.KLOT.SV.W.0082.000000T0000Z-120719T0315Z/
DE KALB IL-
944 PM CDT WED JUL 18 2012


...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE KALB COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
DEKALB COUNTY.

LAT...LON 4179 8834 4170 8835 4163 8855 4164 8860
      4175 8861 4189 8859 4189 8858
TIME...MOT...LOC 0243Z 296DEG 21KT 4185 8848 4167 8851

$$

ILC089-093-190315-
/O.CON.KLOT.SV.W.0082.000000T0000Z-120719T0315Z/
KANE IL-KENDALL IL-
944 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KENDALL AND SOUTHWESTERN KANE COUNTIES UNTIL 1015 PM CDT...

AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ELBURN TO PLANO...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...
  SUGAR GROVE.


LAT...LON 4179 8834 4170 8835 4163 8855 4164 8860
      4175 8861 4189 8859 4189 8858
TIME...MOT...LOC 0243Z 296DEG 21KT 4185 8848 4167 8851
WIND...HAIL 60MPH <.50IN

$$

IZZI
484 
WWUS53 KLOT 190302
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1002 PM CDT WED JUL 18 2012

ILC089-093-190312-
/O.CAN.KLOT.SV.W.0082.000000T0000Z-120719T0315Z/
KANE IL-KENDALL IL-
1002 PM CDT WED JUL 18 2012


...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KENDALL AND
SOUTHWESTERN KANE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

IN ADDITION...SEVERE THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 4179 8834 4170 8835 4163 8855 4164 8860
      4175 8861 4189 8859 4189 8858
TIME...MOT...LOC 0302Z 296DEG 21KT 4180 8835 4162 8838

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:04 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 18, 7:04 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
704 PM CDT WED JUL 18 2012

.MESOSCALE DISCUSSION...
558 PM CDT

CONVECTION FIRING ALONG FRONT/STRONG LOW LEVEL CONVERGENCE ZONE OVER
SOUTHERN WISCONSIN HAS INDEED CONTINUED TO INTENSIFY AND HAVE BEGUN
TO EXHIBIT SUPERCELLULAR CHARACTERISTICS. STORMS TO THE EAST/COOL SIDE
OF THE BOUNDARY APPEAR TO BE ROOTED NEAR ENOUGH TO THE SURFACE TO BE
INGESTING THE EASTERLY SURFACE WINDS...WHICH IS RESULTING IN STRONG
SHEAR PROFILES MORE SUPPORTIVE OF ORGANIZED CONVECTION. BUNKERS
RIGHT MOVING SUPERCELL VECTORS SUGGEST WELL ORGANIZED SUPERCELLS
WOULD PUSH SSE AT ABOUT 20KT...AND RECENT RADAR TRENDS SUPPORT MORE
OF A SOUTHERLY PROPAGATION DEVELOPING WITH THE INTENSE CELL IN ROCK
COUNTY. A SSE MOTION WOULD ALSO TEND TO KEEP STORM FAIRLY CLOSE TO
THE SURFACE BOUNDARY WHICH COULD RESULT IN IT RIDING VERY NEAR THE
BOUNDARY AND REAPING THE BENEFITS OF ENHANCED LOW LEVEL HELICITY
NEAR THE FRONT.

WILL NEED TO CLOSELY MONITOR STORMS OVER EXTREME SOUTHERN WISCONSIN
AS THEY COULD DEVELOP SOUTH INTO FAR NORTHERN ILLINOIS. THE STRONGER
SHEAR PROFILES NEAR AND IMMEDIATELY ON THE COOL SIDE OF THE BOUNDARY
WILL RESULT IN A HIGHER THREAT FOR LARGE HAIL THAN PREVIOUSLY
THOUGHT...AS WELL AS DAMAGING WIND THREAT. THE LARGE TEMP/DEWPOINT
SPREADS ARE LIKELY TO KEEP TORNADO THREAT VERY LOW...THOUGH IF
MESOCYCLONE CAN RIDE ALONG THE BOUNDARY THE TORNADO THREAT MAY NOT
BE AS CLOSE TO ZERO AS PREVIOUSLY THOUGHT.

IT DOES APPEAR THAT THE REAR INFLOW JET APPARENT ON KMKX WITH SW
WI CONVECTION SHOULD KEEP THE MAJORITY OF THAT CLUSTER ON A MORE
EASTWARD TRAJECTORY AND EITHER NORTH OF JUST BARELY INTO OUR
NORTHERN COUNTIES THIS EVENING.

ELSEWHERE AWAY FROM THE WI/IL BORDER...STILL CANNOT RULE OUT
ISOLATED THUNDERSTORM DEVELOPMENT...THOUGH SEVERE THREAT WOULD BE
LOWER AND CONFINED MAINLY TO A ROGUE WET MICROBURST TYPE SCENARIO.

IZZI

&&

.DISCUSSION...
333 PM CDT

FOR THE REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING...THE MAIN
CONCERN WILL BE ONGOING CONVECTION OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA.  A VERY WARM...HUMID AIRMASS INTERACTING WITH A
COLD FRONT DROPPING SWD THROUGH THE AREA HAS TRIGGERED SCATTERED
THUNDERSTORMS.  EVEN THOUGH THE FREEZING LEVEL IS QUITE HIGH...ARND
16KFT...THE ENVIRONMENT IS SUFFICIENTLY UNSTABLE...WITH MLCAPE
VALUES OF 2000-2500 J/KG...THAT SOME STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE.  THE MAIN THREATS WILL BE STRONG...DAMAGING WIND
GUSTS AND LARGE HAIL.  IN ADDITION...WITH PWATS AROUND 2 INCHES...
BRIEF...HEAVY DOWNPOURS ARE LIKELY...BUT SINCE DEEP LAYER WINDS
SPEEDS SHOULD BE SUFFICIENT TO KEEP STORMS MOVING AT 20 TO 25
MPH...SO FLASH FLOODING IS NOT A CONCERN.  THUNDERSTORMS SHOULD
CONTINUE INTO THE EARLY EVENING HOURS...BUT SHOULD DECREASE IN
INTENSITY AT SUNSET.  FOR THE OVERNIGHT HOURS...WITH THE COLD FRONT
GOING STATIONARY ALONG A LINE FROM NWRN IL THROUGH CNTRL
INDIANA...THERE SHOULD BE SUFFICIENT FOCUS FOR MORE ISOLD TO SCT
THUNDERSTORMS THROUGH THE NIGHT.  AN OLD MCV OVER ERN IOWA AND AN
ASSOCIATED SFC WAVE ARE EXPECTED TO LIFT ENEWD THROUGH NERN IOWA AND
ALONG THE WI/IL BORDER OVERNIGHT.  THIS MAY PROVIDE THE FOCUS FOR
MORE WIDESPREAD CONVECTION AND WILL CARRY HIGHER END CHANCE POPS
OVER THE NRN TIER COUNTIES OF ILLINOIS.

FOR THURSDAY...A WEAK SRN STREAM SHORTWAVE TRACKING THROUGH THE
MIDDLE MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY WILL BRING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN
PORTIONS OF THE CWA...GENERALLY SOUTH OF THE I-80 CORRIDOR.
TEMPERATURES TOMORROW WILL NOT BE AS HIGH AS RECENT DAYS...WITH
PREVAILING NELY WINDS PERSISTENT THROUGH THE DAY...THOUGH LOCATIONS
WELL INLAND FROM LAKE MICHIGAN SHOULD REMAIN ON THE WARMER
SIDE...LIKELY REACHING ONLY THE UPPER 80S.  LAKEFRONT LOCATIONS
SHOULD BE COOLER AS BREEZY NELY WINDS LIMIT THE LAKEFRONT TO THE
LOWER 80S.  PCPN CHANCES SHOULD END OVERNIGHT TOMORROW NIGHT AS THE
SRN STREAM SHORTWAVE MOVES OFF TO THE EAST AND A RIDGE OF HIGH
PRESSURE SPREADS SWRD ACROSS THE UPPER MIDWEST AND INTO THE MIDDLE
MISSISSIPPI VALLEY.

FOR FRIDAY AND THROUGH THE WEEKEND...THE PREVAILING HIGH PRESSURE
SHOULD KEEP ANY PCPN CHANCES AT BAY WHILE THE 90+ DEGREE
TEMPERATURES SPREAD BACK OVER THE CWA.  THE IMMEDIATE LAKEFRONT
SHOULD BE SPARED THE HIGHER TEMPERATURES AS A WEAK PRESSURE GRADIENT
ACROSS THE AREA SHOULD ALLOW FOR A LAKE BREEZE TO FORM...LIMITING
THE LAKEFRONT TO TEMPERATURES IN THE MIDDLE 80S.  THE REMAINDER OF
THE AREA SHOULD SEE HIGHS IN THE LOWER 90S.  THE WARMING TREND
SHOULD CONTINUE THROUGH THE WEEKEND WITH HIGHS ON SUNDAY REACHING
THE MIDDLE 90S WITH AMPLE SUNSHINE.  CONDITIONS SHOULD NOT BE
BRUTALLY HUMID OVER THE WEEKEND.  SFC DEWPOINTS SHOULD BE LIMITED TO
ONLY THE MIDDLE 60S WITH THE GULF OF MEXICO CUT OFF FROM THE LOCAL
AREA BY A RIDGE ASSOCIATED WITH THE BERMUDA HIGH EXTENDING WWD
ACROSS THE NRN GULF TO SERN TX.

BY EARLY NEXT WEEK...A RETURN OF EXTREME HEAT AND HIGHER HUMIDITY
LEVELS IS LOOKING MORE LIKELY.  THE LONGER RANGE MODELS ARE
INDICATING THAT THE STRONG UPPER RIDGE INITIALLY OVER THE ROCKIES
WILL BUILD OUT OVER THE CNTRL PLAINS WHILE WEAK TROUGHING OVER THE
CNTRL PLAINS SHIFTS THE WRN EXTEND OF THE BERMUDA HIGH A LITTLE TO
THE EAST.  THIS WILL ALLOW FOR AN INCREASE IN LOW LEVEL MOISTURE
WITH DEWPOINTS AROUND 70F.  UPPER LEVEL FLOW WILL BECOME MORE
SWLY...LEADING TO A STRONG THERMAL RIDGE BUILDING ACROSS THE
MIDWEST.  THE ECMWF IN PARTICULAR IS ADVERTISING 850MB TEMPS OF 20 TO
25F FOR MONDAY THROUGH WEDNESDAY.  THIS WOULD TRANSLATE TO MAX TEMPS
IN THE UPPER 90S AND APPROACHING 100F AGAIN.  GIVEN THE GOOD TRACK
RECORD OF THE ECMWF...HAVE LEANED CLOSE TO THAT SOLUTION...AND ONCE
AGAIN...HAVE THROWN OUT THE GFS WHICH CONTINUE TO SHOW A STRONG
COOL/WET BIAS.  THE OTHER LONGER RANGE GUIDANCE...INCLUDING THE HPC
MEDIUM RANGE GUIDANCE IS CONSISTENT WITH THE ECMWF SOLUTION...ADDING
CONFIDENCE TO THE IDEA OF A RETURN OF EXTREME HEAT FOR EARLY NEXT
WEEK.  WITH NWLY FLOW ALOFT THROUGH THE EXTENDED PERIOD...THE
CHANCES FOR PRECIPITATION ACROSS THE AREA WILL BE LOW...THOUGH AN
OCCASIONAL WEAK SHORTWAVE RIPPLING THROUGH THE NWLY FLOW MAY BRING A
FLEETING CHANCE FOR SOME SCATTERED SHOWERS OR THUNDERSTORMS.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* ISOLATED/SCATTERED TSRA THROUGH MID/LATE EVENING.
* SEVERAL WIND SHIFTS/CHANGES THROUGH THURSDAY AFTERNOON.
* STRONG/GUSTY NORTHEAST WINDS MID/LATE THURSDAY AFTERNOON INTO
  THURSDAY EVENING.
* MVFR...POSSIBLY LOWER...CIGS LATE THURSDAY AFTERNOON/EVENING.
  CMS

//DISCUSSION...UPDATED 00Z...

SQUALL LINE RAPIDLY MOVING EAST ACROSS SOUTHERN WI WITH ISOLATED
TSRA DEVELOPING AHEAD OF THE LINE ALONG THE WI/IL BORDER. THE
INDIVIDUAL/ISOLATED TSRA ARE MOVING EAST/SOUTHEAST AND THE MAIN
LINE MAY ALSO TURN EAST/SOUTHEAST OVER THE NEXT HR OR TWO. THOUGH
IT APPEARS THE BULK OF THIS ACTIVITY WILL REMAIN NORTH OF THE
TERMINALS AND WILL NEED TO MONITOR TRENDS. OTHER ISOLATED TSRA
DEVELOPING NEAR RPJ AND C09. WHILE CONFIDENCE REMAINS FAIRLY LOW
ABOUT TSRA AT ANY OF THE TERMINALS...OPTED TO CONTINUE VCTS THIS
EVENING SINCE OVERALL COVERAGE MAY INCREASE AND UNCERTAINTY
REGARDING SQUALL LINE TO THE NORTH. AFTER THIS EVENING...TRENDS
ARE TOO UNCLEAR TO INCLUDE ANY ADDITIONAL MENTION OF TSRA BUT
EARLY THURSDAY MORNING...AROUND SUNRISE REMAINS A TIME PERIOD OF
CONCERN FOR POSSIBLE ADDITIONAL TSRA.

LOW PRESSURE WILL MOVE ACROSS NORTHERN IL THURSDAY MORNING. ITS
EXACT TRACK WILL HAVE MAJOR IMPACTS ON SPECIFIC WIND DIRECTIONS
AND SHIFTS. BUT IT APPEARS NORTHEAST/EASTERLY WINDS IN THE
10-15KT RANGE TO START...WILL SLOWLY DIMINISH AND TURN
SOUTHEASTERLY THIS EVENING THEN SOUTHERLY OVERNIGHT THEN VRB WITH
THE PASSAGE OF THE LOW. WINDS WILL THEN SHIFT WESTERLY THURSDAY
MORNING...LIKELY IN THE 10-15KT RANGE...PERHAPS WITH HIGHER GUSTS.
AS THE LOW DRIFTS SOUTHEAST INTO NORTHERN INDIANA THURSDAY
AFTERNOON...THE GRADIENT WILL INCREASE WITH A LAKE BREEZE LIKELY.
WINDS WILL LIKELY BE TURNING NORTHWEST AND THEN NORTHERLY THROUGH
THE AFTERNOON AND THEN SWING AROUND NORTHEASTERLY BY MID/LATE
AFTERNOON. AS WINDS TURN OFF THE LAKE...COOLER AIR RUNNING INTO
THE MOIST AIR IN PLACE WILL LIKELY LEAD TO SOME LOW CLOUDS...
LIKELY AT LEAST MVFR AND POSSIBLY IFR...ESPECIALLY NEAR THE LAKE.
WILL NEED TO REFINE THIS WITH LATER FORECASTS. CMS

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* LOW CONFIDENCE REGARDING TSRA CHANCES/TIMING/COVERAGE THROUGH
  THURSDAY MORNING.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/GUSTS SHIFTS/DIRECTIONS
  THROUGH THE PERIOD.
* LOW CONFIDENCE REGARDING LOW CLOUDS THURSDAY AFTERNOON/EVENING.
  CMS

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

* FRIDAY THROUGH MONDAY...VFR.
* TUESDAY...VFR. SLIGHT CHANCE OF TSRA.

&&

.MARINE...
348 PM CDT

A BIT OF A COMPLEX MARINE FORECAST AS A WEAK LOW PRESSURE AREA
OVER IOWA FORCES A STALLED OUT FRONT CURRENTLY JUST SOUTH OF THE
LAKE BACK INTO THE FAR SOUTHERN PORTION OF THE LAKE AND HIGH
PRESSURE PUSHES SOUTH INTO THE NORTHERN LAKES. AS THE LOW PRESSURE
AREA MOVES SOUTHEAST THROUGH NORTHERN ILLINOIS ON THURSDAY...THE
FRONT WILL PUSH BACK SOUTH OF THE LAKE AGAIN...WITH THE HIGH
PRESSURE CONTINUING TO BUILD SOUTH. NORTHEAST WINDS WILL DIMINISH
SOME AND BECOME EASTERLY TONIGHT BEFORE BECOMING NORTHEAST AGAIN
TOMORROW AND INCREASING TO THE 10 TO 20 KT RANGE. WILL NEED TO
MONITOR FOR STRONGER WINDS TOMORROW AFTERNOON INTO TOMORROW
NIGHT...WITH SOME GUIDANCE INDICATING POTENTIAL FOR TIGHTER
PRESSURE GRADIENT AND STRONGER WINDS. WINDS WILL DIMINISH ACROSS
THE LAKE BY LATE FRIDAY WITH THE HIGH PRESSURE SETTLING OVERHEAD.
WINDS WILL TURN SOUTHERLY OVER THE WEEKEND AS THE HIGH PRESSURE
SHIFTS EAST AND A WEAK COOL FRONT APPROACHES...BUT REMAIN FAIRLY
LIGHT.

RC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 18, 4:14 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
414 PM CDT WED JUL 18 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
414 PM CDT WED JUL 18 2012 /514 PM EDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES OF AROUND 105 DEGREES UNTIL SUNSET.

  SCATTERED THUNDERSTORMS...THERE IS A CHANCE THAT SOME MAY BECOME
  SEVERE...PRODUCING WIND GUSTS IN EXCESS OF 60 MPH THROUGH EARLY
  EVENING.

  AREAS AFFECTED AND TIMING:

  THE HIGHEST HEAT INDICES ARE EXPECTED ROUGHLY ALONG AND SOUTH
  OF A LINE FROM MENDOTA TO KANKAKEE IN ILLINOIS...AND TO GIFFORD
  IN INDIANA.  THE HEAT INDEX SHOULD DROP BELOW 100F BY 700 PM.

  ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY THROUGH EARLY
  EVENING ACROSS THE OUTLOOK AREA. THE STRONGEST STORMS SHOULD BE
  ALONG AND SOUTH OF A LINE FROM ROCKFORD...THROUGH THE SOUTHERN
  POTIONS OF THE CHICAGO METRO AREA...TO RENSSELAER. THESE STORMS
  MAY PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH AND HAIL TO
  THE SIZE OF PENNIES. THERE IS A CHANCE THAT A FEW STORMS TO
  REACH SEVERE LIMITS PRODUCING WIND GUSTS OF 60 TO 70 MPH AND
  HAIL TO 1 INCH.

  ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH
  THE NIGHT BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
  LEVELS.

  DISCUSSION:

  A WEAK COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS THE AREA
  BUT PROGRESS IS SLOWING AND SHOULD BECOME NEARLY STATIONARY
  TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NEAR
  THE FRONT WITH THE GREATEST CHANCES FOR THUNDERSTORMS ALONG AND
  SOUTH OF A ROCKFORD TO JOLIET TO RENSSELAER LINE. WIND GUSTS
  WILL BE THE MAIN THREAT IN ADDITION TO DANGEROUS LIGHTNING AND
  HAIL TO THE SIZE OF PENNIES. GUSTS TO AROUND 40 MPH ARE LIKELY
  WITH A CHANCE THAT SOME STORMS MAY REACH SEVERE LEVELS PRODUCING
  WIND GUSTS IN EXCESS OF 60 MPH AND 1 INCH HAIL. STORMS SHOULD
  WEAKEN WITH SUNSET. HOWEVER...THERE IS A CHANCE FOR MORE
  THUNDERSTORM ACTIVITY THROUGH THE NIGHT INTO THURSDAY MORNING AS
  AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. THESE STORMS ARE
  NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY WITH CHANCES DECREASING FROM NORTHWEST TO SOUTHEAST
THROUGH THURSDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT MAINLY NORTH
OF INTERSTATE 88 AND ACROSS THE ENTIRE OUTLOOK AREA TUESDAY AND
WEDNESDAY.

THERE MAY BE AN INCREASED THREAT FOR RIP CURRENTS ALONG THE
ILLINOIS AND INDIANA SHORES THURSDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-192115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
414 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF THE NEARSHORE
WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF THE NEARSHORE
WATERS THURSDAY...CONTINUING OVER THE INDIANA NEARSHORE WATERS
THURSDAY NIGHT.

THERE IS AN ADDITIONAL CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
AGAIN TUESDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
414 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE LAKE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS PORTIONS
OF THE LAKE MICHIGAN THURSDAY AND AGAIN FRIDAY NIGHT THROUGH
WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, Jul 18, 8:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
839 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FLOOD            ROCKFORD                42.27N 89.06W
07/18/2012                   WINNEBAGO          IL   AMATEUR RADIO

            FOUR INCHES OF FLOWING WATER REPORTED NEAR 7TH STREET AND
            BROADWAY IN ROCKFORD.

&&

BMD
Local storm report, Jul 18, 8:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
848 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     4 N MARENGO             42.31N 88.60W
07/18/2012  M52 MPH          MCHENRY            IL   TRAINED SPOTTER

            HAWTHORN AND KISHWAUKEE ROADS

&&

BMD
Local storm report, Jul 18, 8:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
852 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     1 E HEBRON              42.47N 88.41W
07/18/2012                   MCHENRY            IL   TRAINED SPOTTER

            4 TO 6 INCH DIAMETER TREE DOWN ON RT 173 JUST EAST OF
            HERBON.

&&

BMD
Local storm report, Jul 18, 8:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
853 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     DE KALB                 41.93N 88.75W
07/18/2012  E60 MPH          DE KALB            IL   TRAINED SPOTTER

            50-60 MPH WINDS ON INTERSTATE 88 NEAR UNIVERSITY ROAD
            EXIT.

&&

MDB
Local storm report, Jul 18, 8:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
854 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     LOVES PARK              42.34N 89.01W
07/18/2012                   WINNEBAGO          IL   AMATEUR RADIO

            10 INCH TREE LIMB DOWN ON 700 BLOCK OF LOVES PARK DRIVE.
            TIME ESTIMATED.

&&

BMD
Local storm report, Jul 18, 8:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
855 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     LOVES PARK              42.34N 89.01W
07/18/2012                   WINNEBAGO          IL   AIRPLANE PILOT

            8 INCH TREE LIMB DOWN ON 7800 BLOCK OF FOREST HILLS ROAD.
            TIME ESTIMATED.

&&

BMD

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:24 PM CDTSevere Thunderstorm WarningLOTBoone, Ogle, Winnebago66 min
Jul 18, 7:57 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, McHenry, Ogle, Winnebago63 min
Jul 18, 8:33 PM CDTSpecial Marine WarningLOT3 hr
Jul 18, 8:41 PM CDTSevere Thunderstorm WarningLOTLake, McHenry64 min
Jul 18, 8:46 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane, Lake, McHenry74 min
Jul 18, 8:53 PM CDTSevere Thunderstorm WarningLOTOgle52 min
Jul 18, 9:51 PM CDTAreal Flood AdvisoryLOTCook, Lake6 hr
Jul 18, 9:52 PM CDTSevere Thunderstorm WarningLOTCook, Will68 min
Jul 18, 10:02 PM CDTAreal Flood AdvisoryLOTCook, DuPage, Will6 hr
Jul 18, 10:17 PM CDTAreal Flood AdvisoryLOTCook6 hr
Jul 19, 12:23 AM CDTSpecial Weather StatementLOTCook, DuPage37 min
Jul 19, 12:26 AM CDTSpecial Marine WarningLOT94 min
Jul 19, 12:46 AM CDTSpecial Weather StatementLOTWill29 min
Jul 19, 3:27 AM CDTSmall Craft AdvisoryLOT42 hr
Jul 19, 3:48 AM CDTRip Current StatementLOTLake47 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.